Michigan, 2008

Flash Flooding and Hail in Michigan, June 12 to 13, 2008

June 12 to 13, 2008 · NWS GRR · 9 events in 5 counties and zones

A round of strong to severe thunderstorms accompanied by very heavy rainfall resulted in significant flash flooding across Mason and Lake counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.0 million
Crop damage
$1.3 million
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A round of strong to severe thunderstorms accompanied by very heavy rainfall resulted in significant flash flooding across Mason and Lake counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 12, 7:41 PM EST, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 12, 7:41 PM EST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
841 PM EDT THU JUN 12 2008

LATEST UPDATE...AVIATION...

.SYNOPSIS...(345 PM EDT THU JUN 12 2008)
AN UPPER LEVEL STORM SYSTEM MOVING OUT OF THE NORTHERN PLAINS WILL
BRING THUNDERSTORMS TO THE AREA TONIGHT AND FRIDAY. SEVERE WEATHER
WILL BE POSSIBLE WITH DAMAGING WINDS BEING THE MAIN THREAT. COOLER
WEATHER IS EXPECTED DURING THE WEEKEND WITH HIGHS IN THE 70S.

&&

.SHORT TERM...(345 PM EDT THU JUN 12 2008)
(TODAY THROUGH SATURDAY)
FORECAST CONCERNS CONTINUE TO DEAL WITH HYDRO ISSUES...DISCUSSED
BELOW...AND THE SVR THREAT THROUGH FRIDAY.

SPC RECENTLY ISSUED A TORNADO WATCH OVER WI WITH THE MILWAUKEE
OFFICE ISSUING SEVERE THUNDERSTORM WARNINGS. MOST OF THIS ACTIVITY
IS MOVING NORTH-NORTHEAST AND SKIRTING THE AREA. EXPECT A MARGINAL
SEVERE THREAT TO SPREAD INTO THE AREA FROM NW TO SE BEGINNING AROUND
OR SHORTLY AFTER MIDNIGHT TONIGHT. WINDS APPEAR TO BE THE MAIN
THREAT...ESPECIALLY AS A 40 KT LOW LEVEL JET AXIS WORKS INTO THE
AREA.

GIVEN HIGH PRECIPITABLE WATER VALUES AND TRAINING CELL POTENTIAL...
BELIEVE GREATEST QPF SHOULD OCCUR OVER OUR NW ZONES WITH AREAL
TOTALS AROUND AN INCH. LOCAL AMOUNTS COULD BE GREATER...BUT A
SIGNIFICANT FLOOD THREAT IS NOT ANTICIPATED. GENERALLY FAVORED SREF
QPF GUIDANCE...WHICH WAS A LITTLE LOWER THAN HPC GUIDANCE.

ON FRIDAY...EXPECT A LULL IN ACTIVITY DURING THE LATE MORNING...
FOLLOWED BY THE SEVERE THREAT REFOCUSING IN THE AFTERNOON GENERALLY
SOUTH OF I-96 AND EAST OF 131. DAMAGING WINDS AGAIN SHOULD BE THE
MAIN THREAT...ALTHOUGH BETTER SHEAR AND INSTABILITY COULD BE MORE
SUPPORTIVE OF HAIL. SEVERE ACTIVITY SHOULD BE SOUTHEAST OF THE AREA
BY EVENING.

&&

.LONG TERM...(345 PM EDT THU JUN 12 2008)
(FRIDAY NIGHT THROUGH WEDNESDAY)
MID RANGE MODELS IN DECENT AGREEMENT AS ONE WOULD EXPECT WITH STRONG
SYNOPTIC SCALE FEATURES. NOT MUCH CHANGED IN THE GRIDS.

AS FRIDAY NIGHT BEGINS... A COLD FRONT WILL BE MOVING THROUGH THE
AREA AS A SHORT WAVE MOVES UP FROM THE CENTRAL PLAINS. THE MAIN LOW
PRESSURE SYSTEM IN CANADA WILL PULL AWAY TO THE NORTHEAST. A RIDGE
OF HIGH PRESSURE WILL PROVIDE A BIT OF A BREAK FROM PRECIPITATION
SATURDAY INTO SATURDAY NIGHT.

A COLD FRONT IS FORECAST TO MOVE THROUGH THE GREAT LAKES REGION IN
THE SUNDAY/MONDAY TIME FRAME. CONTINUE TO HAVE SHOWERS AND
THUNDERSTORMS MENTIONED DURING THIS TIME FRAME. BEST CHANCE FOR
PRECIPITATION LOOKS TO BE SUNDAY AFTERNOON AND EVENING.

MUCH OF EARLY NEXT WEEK WILL BE DOMINATED BY AN UPPER LOW DRIFTING
THROUGH THE NORTHERN GREAT LAKES. DOWN AT THE SURFACE... HIGH
PRESSURE WILL BE LOCATED JUST UPSTREAM FROM MICHIGAN OVER THE
NORTHERN PLAINS INTO WISCONSIN AND ILLINOIS AND SLOWLY DRIFT TO THE
EAST. HAVE CONTINUED DRY WEATHER FORECAST FROM MONDAY NIGHT THROUGH
THURSDAY. TEMPERATURES MAY BE COOLER THAN NORMAL FOR THE FIRST HALF
OF NEXT WEEK.

&&

.MARINE...(345 PM EDT THU JUN 12 2008)
NO CONCERNS ARE ANTICIPATED AT THIS TIME.

&&

.AVIATION...(841 PM EDT THU JUN 12 2008)
SHOWERS AND THUNDERSTORMS WILL BE MOVING NORTHWEST OUT OF ILLINOIS
AND WISCONSIN INTO WESTERN LOWER MICHIGAN OVERNIGHT. EXPECT STORMS
TO ARRIVE AT MKG BY 06Z AND THEN REACH GRR BY 08Z. THE STORMS WILL
SLOWLY MOVE SOUTH AND EAST AND REACH LAN AND JXN BY 12Z...LASTING
THROUGH MUCH OF THE DAY. SOME OF THESE STORMS COULD BE SEVERE
WITH STRONG WINDS AND HAIL.

&&

.HYDROLOGY...(345 PM EDT THU JUN 12 2008)
THE THORNAPPLE RIVER ABOVE HASTINGS SHOULD CONTINUE TO FALL...
GETTING BELOW FLOOD STAGE FRIDAY MORNING. THUNDERSTORMS ARE
EXPECTED TONIGHT AND FRIDAY. DUE TO A GREAT DEAL OF ATMOSPHERIC
MOISTURE...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. HOWEVER...STORMS
SHOULD STEADILY PROGRESS THROUGH THE AREA.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:     TJT
SHORT TERM:   TJT
LONG TERM:    IOD
MARINE        TJT
AVIATION:     OSTUNO
HYDROLOGY:    TJT
Hazardous weather outlook, Jun 12, 6:59 PM EST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
759 PM EDT THU JUN 12 2008

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-132115-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
759 PM EDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SIGNIFICANT FLOODING WILL CONTINUE ACROSS MUCH OF MASON...LAKE
AND OSCEOLA COUNTIES.  PARTICULARLY HARD HIT RIVERS WILL INCLUDE THE
PINE...BIG SABLE...LINCOLN AND PERE MARQUETTE RIVERS. THESE RIVERS
WILL CONTINUE TO EXPERIENCE FLOODING.  FLOODED...WEAKENED AND WASHED
OUT ROADS WILL BE A HAZARD FOR MOTORISTS.

THERE IS THE CHANCE OF THUNDERSTORMS THROUGH THIS EVENING. NO SEVERE
WEATHER IS EXPECTED. A FEW WIND GUSTS TO 40 MPH AND SMALL HAIL WILL
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS SOUTH OF A BATTLE
CREEK TO JACKSON LINE SATURDAY INTO SATURDAY NIGHT.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS FOR THE ENTIRE REGION
ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

MJS NJJ

In the hours before

Local storm report, Jun 12, 9:13 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1013 PM EDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     3 NW FREESOIL           44.14N 86.26W
06/12/2008                   MASON              MI   LAW ENFORCEMENT

            PART OF THE ROOF BLOWN OFF A CONVENIENCE STORE. SEVERAL
            TREES UPROOTED. DEBRIS WAS BLOWN NORTHEAST. TIME
            ESTIMATED FROM RADAR.

&&

OSTUNO
Local storm report, Jun 12, 10:09 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1109 PM EDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     FLOOD            3 SW FREESOIL           44.08N 86.26W
06/12/2008                   MASON              MI   LAW ENFORCEMENT

            WATER OVER THE ROAD AT U.S. 31 AND TOWN LINE ROAD.

&&

OSTUNO
Local storm report, Jun 12, 10:41 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1141 PM EDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HEAVY RAIN       6 N PENTWATER           43.87N 86.43W
06/12/2008  M1.25 INCH       MASON              MI   TRAINED SPOTTER

            1.25 INCHES OF RAIN IN 15 MINUTES. STILL RAINING VERY
            HARD.

&&

OSTUNO
Local storm report, Jun 12, 10:50 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1150 PM EDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     LUDINGTON               43.96N 86.44W
06/12/2008                   MASON              MI   LAW ENFORCEMENT

            SEVERAL REPORTS OF TREES AND WIRES DOWN IN THE LUDINGTON
            AND HAMLIN LAKE AREA. TIME APPROXIMATE FROM RADAR.

&&

OSTUNO
Local storm report, Jun 12, 10:54 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1154 PM EDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HEAVY RAIN       5 N SCOTTVILLE          44.02N 86.28W
06/12/2008  M4.00 INCH       MASON              MI   TRAINED SPOTTER

            MORE THAN 4 INCHES OF RAIN BETWEEN 9 AND 1145 PM.

&&

OSTUNO
Local storm report, Jun 12, 11:14 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1214 AM EDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 AM     HAIL             LUTHER                  44.04N 85.68W
06/13/2008  M0.25 INCH       LAKE               MI   FIRE DEPT/RESCUE

            HAIL REPORTED BY FIRE DEPARTMENT.

&&

MKALEMBK

The radar

The NCL Michigan radar (KAPX), 107 km away, was scanning. The volume nearest the first event began at 04:26 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.

Hail, Osceola

When
June 12, 11:25 PM EST
Where
Osceola County, 0.5 mi W of Tustin
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
44.100, -85.460

The broadcast media reported one inch diameter hail just west of Tustin.

Flash Flood, Mason

When
June 13, 2:00 AM EST to 2:00 PM EST
Where
Mason County, 2.83 mi SW of Hamlin Lake Lake to 7.35 mi W of Millerton
Cause
Heavy Rain
Property damage
$3.0 million
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
44.038, -86.506

The Michigan Department of Transportation shut down U.S. 31 from Manistee to Scottville when the road washed out. There were four washouts on M-116 on the drive to Ludington State Park. One of those washouts was eight feet deep. The Department of Natural Resources evacuated and then closed Ludington State Park due to flooding and concerns about the Hamlin Lake Dam. Mason county officials shut down 47 roads due to flooding and washouts.

Damage to public infrastructure (mostly road and bridge washouts) was estimated to have reached close to three million dollars for this event. A presidential disaster declaration for flooding was issued for Mason county. The hardest hit areas received up to eleven inches of rain in only six to eight hours.

Flash Flood, Lake

When
June 13, 2:30 AM EST to 2:00 PM EST
Where
Lake County, 6.44 mi WSW of Peacock to 3.11 mi E of Luther
Cause
Heavy Rain
Property damage
$2.0 million
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
44.012, -85.998

Damage resulting from flash flooding included a 30 foot wide by 10 foot deep sinkhole which developed near the 18 Mile bridge five miles west of Irons. Numerous roads were washed out and several mudslides were also reported.

Rainfall totals across the areas hardest hit ranged from five to eleven inches, all of which fell in only a six to eight hour time period. Damage to public infrastructure was estimated at about two million dollars, mainly due to all of the road and bridge washouts. A presidential disaster declaration for flooding was also issued for Lake county.

Thunderstorm Wind, Muskegon

When
June 13, 2:47 AM EST
Where
Muskegon County, 1.01 mi E of Muskegon Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.230, -86.260

Several trees and power lines were blown down.

Flash Flood, Osceola

When
June 13, 6:34 AM EST to 2:41 PM EST
Where
Osceola County, 3.65 mi WSW of Tustin to 4.9 mi ESE of Tustin
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
44.082, -85.519

An emergency manager reported that the Mackinaw trail just south of the Osceola and Wexford county line was washed out. Other small roadways and bridges were also closed due to washouts. A presidential disaster declaration was issued for Osceola county for the flooding. Damage to public infrastructure (mostly road and bridge washouts) was estimated at up to around one million dollars for this event.

Thunderstorm Wind, Calhoun

When
June 13, 3:25 PM EST
Where
Calhoun County, 0.86 mi NW of Marshall
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.280, -84.960

A semi truck was blown over on Interstate 94 at mile marker 110.

Thunderstorm Wind, Calhoun

When
June 13, 3:32 PM EST
Where
Calhoun County, 1.47 mi NNW of Marshall
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.290, -84.960

Several trees were blown down at 17 1/2 Mile road and G avenue.

Thunderstorm Wind, Calhoun

When
June 13, 3:33 PM EST
Where
Calhoun County, 1.53 mi E of Marshall Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.250, -84.920

Several trees were blown down at 20 Mile road and B avenue.

Thunderstorm Wind, Calhoun

When
June 13, 3:49 PM EST
Where
Calhoun County, 0.51 mi E of Marshall
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.270, -84.940

A power pole was snapped and trees were blown down at 18 1/2 Mile road and G Avenue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117400, 117391, 117389, 117399, 117394, 117397, 117395, 117396, 117398.